New York, 2008Hail and Damaging Wind in New York, June 22, 2008
June 22, 2008 · NWS BGM · 2 events in 2 counties and zones
An persistent upper level low pressure system brought scattered showers and thunderstorms to the region. Isolated storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An persistent upper level low pressure system brought scattered showers and thunderstorms to the region. Isolated storms produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 22, 1:59 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 22, 1:59 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT SUN JUN 22 2008
.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE THROUGH CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT...BRINGING ADDITIONAL
PERIODS OF SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT
MOVING THROUGH MONDAY...FOLLOWED BY LOW PRESSURE ON TUESDAY WILL
KEEP THE BEGINNING OF THIS WEEK UNSETTLED WITH MAINLY DAYTIME
SHOWERS AND THUNDERSTORMS. SEASONABLE TEMPERATURES WILL BE
FEATURED WITH HIGHS IN THE 70S TO NEAR 80...AND LOWS IN THE 50S
AND 60S.
&&
.NEAR TERM /THROUGH TONIGHT/...
CNTRL NY/NEPA PLACED INTO SVR WATCH 596 THIS AFTERNOON AS ATMOS
HAS DESTABILIZED TO 1000-1500 J/KG SFC BASED CAPE AS OF MID
AFTERNOON AND WILL REMAIN MODERATELY UNSTABLE INTO THE EARLY
EVENING. A COUPLE IMPULSES NOTED ON THE WATER VAPOR LOOP ARE FCST
TO ROTATE AROUND MAIN UPR LOW POSITIONED OVER LK SUPERIOR. THIS
MAY BE A LATER IN THE WATCH SHOW FOR US AS WE AWAIT THE STRONGER
UL IMPULSE OVER OH/WV TO ARRIVE. WE DO EXPECT ISOLD CONVECTION TO
INCRS IN COVERAGE/INTENSITY DURG THE LATE AFTN HRS AS WAVE ROTATES
NE PROMOTING BROAD SCALE LIFT. NO GOOD SYNOPTIC SFC FEATURE TO
FOCUS TSTM ACTIVITY ON...HOWEVER SVRL MESO BNDRYS EXIST INCLUDING
LAKE BREEZES AND TERRAIN INDUCED FEATURES. POSSIBLY ALSO A
LEFTOVER BNDRY AROUND THE CATSKILLS/POCONOS FROM MORNING STORMS. A
SECONDARY IMPULSE BACK ACROSS WI THEN ROTATES IN FOR LATER THIS
EVENING AND OVERNIGHT. NAM/GFS/RUC ALL SEEM TO HINT THAT SHRA/TSRA
ACTIVITY WILL CONTINUE TO A DEGREE ALL NIGHT...BUT COVERAGE AND
TIMING IS NOT OUR BEST CONFIDENCE TODAY. THERE WILL PROBABLY BE A
FAIR AMOUNT OF STORM FREE TIME FOR SOME AREAS BETWEEN THESE WAVES.
ALL MDL SUITES ARE LEANING WITH THE BETTER CHANCES OVER OUR
EASTERN AREAS FROM THESE WAVES...SO WILL PRETTY MUCH GO WITH
LIKELY POPS ACROSS THE REGION TONIGHT WITH NO SET TIMING IN PLACE
DUE TO UNCERTAINTY. WILL BUY THE MODEL HINTS AND PUT A LITTLE
HIGHER PROB OVER THE CATSKILLS AND NEPA.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MORE OF THE SAME IS EXPECTED MONDAY AS THE MAIN TROF BEGINS TO
LIFT OUT AND MOVE EAST...GENERATING A WEAK LOW PRESSURE AREA AND
PUSHING A SFC TROF/WEAK FRONT ACROSS CNY/NEPA BY MON EVENING. MODELS
HAVE A DISTINCT SHIFT IN WIND TO THE NW MONDAY AFTERNOON HINTING
AT THIS FEATURE. AGAIN...WE SHOULD SEE HIGH CHANCES FOR SHOWER/TSTM
ACTIVITY AS THESE ENTITIES PROVIDE LIFT IN OUR AREA...BUT TIMING
AND COVERAGE IS AGAIN IN QUESTION. I THINK COVERAGE MAY NOT BE AS
MUCH AS TONIGHT...SO FOR NOW WILL JUST FOLLOW CLOSE TO A MOS POP
BLEND WHICH WINDS UP IN THE CHC CATEGORY. WILL USE THE SCT
TERMINOLOGY TO INDICATE THAT THERE WILL BE SHOWERS/STORMS ABOUT
THE REGION...BUT CERTAINTY AT ANY ONE SPOT IS UP IN THE AIR.
ON MONDAY NIGHT...DIURNAL STABILITY INCREASES WITH SOME CAA AND
DRYING AS THOSE LLVL WINDS COME AROUND TO THE NW. EXPECT THAT AFTER
ANY EARLY EVENING STORMS...WE SHOULD BECOME PARTLY CLOUDY AS THE
TROF AXIS APROACHES BUT LOSE HEATING. NOT ENOUGH LIFT OR MOISTURE AT
NIGHT FOR SHOWERS SO WILL MAKE THAT A DRY PERIOD OVERNIGHT.
ON TUESDAY...COLD POOL ASSOCIATED WITH TROF WILL SWING OVERHEAD
AND SCATTERED SHOWERS SEEM A REASONABLE BET WITH TEMPS CLIMBING
INTO THE 70S AND H5 TEMPS AROUND -15C. NUDGED CHANCES UP A BIT FOR
THE AFTERNOON HOURS.
TUESDAY NIGHT THROUGH WEDNESDAY...FINALLY LOOKS TO BE A DRY PERIOD
AS FLOW SHIFTS TO THE NORTHWEST AND RIDGES A BIT. NAM/GFS DO HINT
AT A WEAK OPEN WAVE BY LATE WEDNESDAY...BUT ATTM THINK IT IS A BIT
TOO DRY FOR MUCH IN THE WAY OF SHRA TO DEVELOP.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC GUIDANCE AND HAVE UPDATED GRIDS EARLY IN ANTICIPATION
OF AFTERNOON SEVERE WEATHER. EXTENDED RANGE GUIDANCE CONTINUES TO
BE IN GOOD AGREEMENT WITH A NORTHWESTERLY FLOW PATTERN OVER OUR
AREA THROUGH THE END OF THE WEEK WITH A MORE POTENT TROUGH POISED
TO ARRIVE IN OUR AREA THIS WEEKEND. QUITE A FEW DISTURBANCES IN
THE NORTHWESTERLY FLOW WILL KEEP THINGS UNSETTLED.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD...RANGING FROM
THE UPPER 70S OVER THE HILLTOPS TO THE LOWER 80S IN THE VALLEYS.
CAN/T RULE OUT SHRA/TSRA ON THURSDAY...BUT BETTER CHANCES WILL
COME FRIDAY AND ESPECIALLY OVER THE WEEKEND AS ONE WAVE PUSHES
THROUGH LATE FRIDAY AND SATURDAY AHEAD OF THE MAIN TROUGH WHICH
WILL BE RESPONSIBLE FOR SHRA/TSRA ON SUNDAY.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR ATTM ALL SITES WITH CU AND TCU DEVELOPING. EXPECT SHRA/TSRA TO
GET GOING BY AROUND 18Z...WITH ALL SITES POSSIBLY SEEING A STORM
THROUGHOUT THE COURSE OF THE AFTERNOON. STILL...GIVEN UNCERTAINTY
AS TO WHERE STORMS WILL FIRST GET GOING...HAVE ONLY INCLUDED FOUR
HOUR CB TEMPO GROUPS AT THIS TIME. WILL LIKELY CHANGE TO TSRA
TEMPOS ONCE WE HAVE A BETTER HANDLE ON THE DEVELOPING CONVECTION.
STRONG WINDS/HAIL ARE POSSIBLE WITH STORMS THAT DEVELOP.
THIS EVENING...CONVECTION WILL WANE...WITH FOG AND SOME SHRA
REDEVELOPING OVERNIGHT. CANNOT RULE OUT THUNDER AS WELL...SO HAVE
INCLUDED PROB30 CB GROUPS TO HIGHLIGHT THIS POTENTIAL AFTER 6Z.
FOR THE MORNING MONDAY...EXPECT IMPROVEMENT FROM SOUTHWEST TO
NORTHEAST WITH MVFR SHRA PERSISTING UP NORTH...BUT IMPROVEMENT TO
VFR AT ALL OTHER SITES.
SOUTHWESTERLY WINDS 10G15KTS WILL CONTINUE THROUGH THE
AFTERNOON...DIMINISHING TO SOUTHERLY 5KTS THIS EVENING.
SOUTWHESTERLY WINDS 5-10KTS WILL REDEVELOP MONDAY MORNING.
OUTLOOK...
MON AFTERNOON/TUE...CHC MAINLY AFTERNOON SHRA/TSRA WITH MVFR
POSSIBLE.
WED...VFR.
THU...VFR WITH POSSIBLE AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jun 22, 2:10 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT SUN JUN 22 2008
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
310 PM EDT SUN JUN 22 2008
...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jun 22, 1:31 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT SUN JUN 22 2008
NYZ062-221930-
SULLIVAN NY-
231 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR SOUTH FALLSBURG...AND
MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WOODRIDGE AT 240 PM EDT...
MOUNTAIN DALE AND MT VERNON AT 245 PM EDT...
MT VERNON AT 250 PM EDT...
PHILLIPSPORT AT 255 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MSE
Special weather statement, Jun 22, 1:34 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT SUN JUN 22 2008
NYZ018-221900-
ONONDAGA NY-
234 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORM MOVING INTO EXTREME NORTHERN ONONDAGA
COUNTY...
* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CLAY...
AND MOVING EAST AT 26 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BREWERTON AND CICERO AT 245 PM EDT...
LOWER SOUTH BAY AT 250 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
ARNOTT
Special weather statement, Jun 22, 2:30 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT SUN JUN 22 2008
NYZ062-PAZ048-222015-
PIKE PA-SULLIVAN NY-
330 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
GREELEY...AND MOVING EAST AT 22 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MILFORD AND GLEN SPEY AT 340 PM EDT...
MILLRIFT AT 350 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MSE
Special weather statement, Jun 22, 2:56 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT SUN JUN 22 2008
NYZ016>018-222045-
CAYUGA NY-ONONDAGA NY-SENECA NY-
356 PM EDT SUN JUN 22 2008
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR CAYUGA...AND MOVING EAST
AT 24 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
THROOPSVILLE AT 405 PM EDT...
AUBURN AT 410 PM EDT...
WYCKOFF AT 415 PM EDT...
OWASCO AT 420 PM EDT...
SKANEATELES AT 425 PM EDT...
MARCELLUS AT 435 PM EDT...
CAMILLUS AT 440 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MSE
Thunderstorm Wind, Cayuga
- When
- June 22, 3:16 PM EST
- Where
- Cayuga County, Auburn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -76.570
Trees and wires were downed in the southeast corner of the city. Penny size hail was also reported.
Hail, Oneida
- When
- June 22, 3:42 PM EST
- Where
- Oneida County, 1.22 mi NE of Rome
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.230, -75.450
Penny size hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 22, 2008$15,000 · 1.75 in hail · 64 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114223, 114224.